Thursday, December 18, 2014
How Much Insulin Should I Take?
I have been on insulin and tablets for 7 years but after a small operation on my shoulder I now find that if I continue to take 90 units of insulin in the morning and 90 units at the evening my sugar levels drop and I have had quite a few hypo`s during the day and occassionally at night. I have decreased the dose to 45 in the morning and 35 at night, but occasionally I still have low sugar readings. Should I continue to lower the insulin intake and is it possible that my pancreas has started to work. Looking forward to receiving your reply.
I am going to give you the same answer I gave recently to somebody asking me the opposite question, namely whether they should raise their insulin for sugars that are too high.
"When a person with any health problem for which they are on a medication which is as powerful as insulin is not sure how to answer a question like this, it is important that the health care professionals involved in their care understand that they have such a question and that they need to have this better explained. That may be your own doctor, or nurse or pharmacist or diabetes educator. While I could easily answer your question directly, it would not assist you in learning the larger lesson which is how to have a safe and reliable process for resolving questions like this with somebody who can assure that you fully understand. I believe I am doing you a greater service to direct you to those people to answer this for you."
I would modify that answer for your situation slightly: For a person with type 2 diabetes, if there is uncertainty about whether there is hypoglycemia for which the insulin dose needs to be lowered and there will be a delay reaching your health care provider for input, the most cautious approach will generally be to reduce the insulin dose while awaiting information. While the same principle applies to people with type 1 diabetes (diabetes due to complete loss of insulin production function), there is a limit and a worry that one could lower the dose too much. It would be inappropriate for me to address the question of how much on the Internet - and that is critical here.
Bottom line: talk to your own health care provider.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati